Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 45, NWS Boston/Norton, MA

June 11, 2007Franklin County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 11, 2007, 6:11 PM EDT for Franklin County, Massachusetts. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2007, 6:11 PM EDT (22:11 UTC)
Expired
Jun 11, 2007, 7:00 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Franklin County, MA

The radar

The Boston radar (KBOX), 115 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:20 PM EDTHAIL 0.75New Salem, MA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 112211
SVRBOX
MAC011-112300-
/O.NEW.KBOX.SV.W.0045.070611T2211Z-070611T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
611 PM EDT MON JUN 11 2007

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 700 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW SALEM...OR ABOUT 18 MILES EAST OF GREENFIELD...AND MOVING
  SOUTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHUTESBURY BY 625 PM EDT...

LAT...LON 4256 7231 4255 7227 4253 7227 4236 7232
      4239 7237 4242 7238 4242 7242 4245 7249

$$

MLE
1 follow-up statement
000 
WWUS51 KBOX 112305
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
705 PM EDT MON JUN 11 2007

MAC011-112315-
/O.EXP.KBOX.SV.W.0045.000000T0000Z-070611T2300Z/
FRANKLIN MA-
705 PM EDT MON JUN 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
EXPIRED AT 700 PM EDT...

THE STORM HAS MOVED OUT OF FRANKLIN COUNTY...THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4256 7231 4255 7227 4253 7227 4236 7232
      4239 7237 4242 7238 4242 7242 4245 7249

$$

MLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:33 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 11, 4:33 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
433 PM EDT MON JUN 11 2007

.SYNOPSIS...
LOW PRESSURE 350 MILES ESE OF CAPE COD WILL KEEP A PERSISTENT OCCASIONALLY
DAMP NE FLOW OVER SOUTHERN NEW ENGLAND INTO WED NIGHT. WEAK HIGH
PRESSURE WILL BUILD OVER NEW ENGLAND THURSDAY THROUGH SATURDAY WITH A
TREND TOWARD WARMER WEATHER. A COLD FRONT WILL SWEEP SOUTH ACROSS
SOUTHERN NEW ENGLAND SUNDAY. WEAK HIGH PRESSURE THEN BUILDS IN ON MONDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
TSTMS OCCURRING WITH SMALL CORES 65 DBZ ABV THE FRZG LVL OF ABOUT 11.5
PROB RESULTING IN SML HAIL VCNTY CEF ARD 1920Z PER RADAR OPR MLE.
THIS IS IN BEST FGEN REGION ALONG WITH BEST MUCAPE AND INSTABILITY.
INVERTED V SOUNDING TO ALLOW FOR CONTD GUST 25 KTS NR HEAVIEST
SHWRS. MODELS INDICATE MARGINAL INSTABILITY IN THE INTERIOR SO WE
CONTINUED CHANCE TSTMS. 500 TEMPS AROUND -13 SO ANY TSTMS COULD
PRODUCE SMALL HAIL BUT SEVERE WEATHER NOT ANTICIPATED DUE TO WEAK
WIND FIELD AND MARGINAL INSTABILITY.

CONVECTION DIMINISHES RAPIDLY AROUND SUNSET.

OTRW SHOWERS ON THE PERIPHERY OF NEARLY STNRY LOW PRES ABOUT 350 MI
ESE OF ACK AND PER RADAR..HANDLED IN THE ZONES.

SRF FCST WAS CHECKD AT 1045 AM AND 2 PM W MDT RISK FOR OUTER CAPE
COD STILL POSSIBLY ENDING UP A LOW RISK. THIS FCST IS PARTLY BASED ON
THE MODELED FCST OF INCREASING ELY SWELL JUST BEGINNING TO REACH THE
OUTER WATERS. ITS A MARGINAL MDT RISK AT WORST BUT IF SWELLS BUILD
ANOTHER FOOT OR TWO...THEN THE CURRENT LOW RISK WOULD BE A MDT. ALL
OTHER FACTORS ARE NULL FOR NOW. SWELL IS VERY SLOWLY BUILDING AT
44008.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THERE IS NOT MUCH FOCUS FOR PRECIP OVERNIGHT WITH PRIMARY REGION PROB E
MASS COAST ASSTD WITH ONSHORE FLOW AND SHIELD OF DEEPER MOISTURE
ASSTD WITH OFFSHORE NRLY STATIONARY CIRCULATION.

ABUNDANT LOW LEVEL MOISTURE SPREADING INLAND WILL RESULT IN LOW
CLOUDS IN EASTERN ZONES WITH AREAS OF FOG AND DRIZZLE LIKELY LATE BOS
TO PYM TO CAPE/ISLANDS.

GFS MOS GUIDANCE TEMPS.

STACKED LOW EAST OF THE BENCHMARK WILL MAINTAIN NE FLOW ACROSS SNE
ON TUESDAY WITH LOTS OF CLOUDS....ESPECIALLY EASTERN ZONES.  WEAK
LOW LEVEL JET DEVELOPS NEAR THE COAST WHICH SHOULD BRING BREEZY CONDITIONS
TO SE COASTAL MA AND CAPE/ISLANDS. WE WILL CONTINUE WITH LOW CHANCE
POPS FOR TUE ALTHOUGH THERE IS NOT MUCH FORCING FOR ORGANIZED PRECIP.
MARGINAL INSTABILITY DEVELOPS AGAIN IN THE INTERIOR SO WE MENTIONED
CHANCE TSTMS WEST FRINGE. TEMPS TUE SHOULD BE SIMILAR TO MON...RANGING FROM
UPPER 60S EAST COASTAL MA TO LOWER 80S CT VALLEY.

BL RH OF GFS/NAM UTILIZED FOR THE LOW CLOUDS/FOG...BASICALLY BACKS
WWD TO ORH AREA ARD 06Z THEN SLIDES S FOR A BIT ARD 12Z BEFORE
HEADING BACK W TUE AFTN.

CONCERN FOR HIGH SURF ADVY CAPE COD TUE AFTN BUT LOW PRO AT THIS TIME
FOR 7 FOOTERS.

ALSO CONCERN FOR SPLASHOVER AT HIGH TIDE BUT THATS MORE OF A POSSIBLE PBLM
TUE NIGHT?

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
WEDNESDAY THROUGH SATURDAY LOOKS GENERALLY DRY. MAIN UNCERTAINTY
WOULD BE IN THE INTERIOR. WHILE MOST STABILITY INDICES BECOME
UNFAVORABLE FOR CONVECTION WEDNESDAY...THE TQ INDEX CLIMBS TO AROUND
16 IN THE WEST AND THE CENTRAL HILLS. SO CONVECTION IS NOT ENTIRELY
OUT OF THE QUESTION. WE WILL GO WITH 25-30 PERCENT CHANCE POPS IN
THE INTERIOR WEDNESDAY AFTERNOON. THE ATMOSPHERE SHOULD THEN
STABILIZE IN THE EVENING.

A LIGHT TO EASTERLY FLOW THURSDAY AND FRIDAY WITH TEMPS ALOFT
6-8C...SO MAXIMUM HEATING POTENTIAL SHOULD BE IN THE 70S WITH COOLER
TEMPS EXPECTED NEAR THE EASTERN COAST. THE HIGH SHIFTS SOUTH FRIDAY
NIGHT SETTING UP A SOUTHWEST FLOW SATURDAY AND WITH TEMPS ALOFT
10-12C WHICH WOULD SUPPORT MAX VALUES IN THE UPPER 70S AND LOWER 80.

THE BLOCKY UPPER PATTERN BREAKS DOWN A LITTLE SATURDAY NIGHT AND
SUNDAY AS LOW PRESSURE FROM THE PLAINS CLIMBS NORTH OF THE GREAT
LAKES TO HUDSON BAY AND THEN SWINGS A COLD FRONT SOUTH INTO NEW
ENGLAND. CLOUDS AHEAD OF THIS FRONT SHOULD INCREASE SATURDAY NIGHT.
WHILE MOST OF THE DYNAMICAL SUPPORT REMAINS IN NORTHERN
QUEBEC...A 57 KNOT NORTHEAST JET IS FORECAST OVER THE MID ATLANTIC
SUNDAY WITH NEW ENGLAND IN THE RIGHT ENTRANCE REGION. SO CHANCE POPS
ARE REASONABLE SUNDAY WITH THE COLD FROPA. TEMPS ALOFT ARE AROUND 14C
WHICH WOULD SUPPORT LOW TO MID 80S WITH SUFFICIENT SUN.

HIGH PRESSURE THEN BUILDS IN FOR MONDAY BUT THE AIRMASS IS ABOUT THE
SAME AS THE PRE-FRONTAL AIRMASS WITH TEMPS ALOFT 14C.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
PLS SEE TAFS FOR DETAILS.

VFR INTERIOR XCPT IN PATCH OF SMALL TSTMS MOVING SWWD OUT OF CT RVR
VALLEY WHICH SHOULD DIMINISH OR PUSH W OF OUR AREA ARD SUNSET.

IFR CONDS IN ST DEVELOPING MIST-DRIZZLE SHOULD BE REFORMING ACK AND HYA
BY 00Z AND SPREAD STEADILY W PER THE NAM AND GFS BL RH OF 97 PCT.
BASICALLY IT RECEDES BRIEFLY S ARD 12Z TUE THEN REDEVELOPS WNW DURING
MIDDAY INTO BOS AND BACK TO ORH BY 00Z WED.

SCATTERED SHOWERS OFFSHORE SPREADING ONTO THE CAPE NOW AND LATER
TONIGHT REMAINDER E MA COAST.

NE WINDS MAY GUST TO 25 KTS HYA/KACK AND BOS AS LOW LEVEL NE FLOW
INCREASES.

OUTLOOK TUE NIGHT THROUGH SATURDAY...LINGERING INSTABILITY INLAND MAY
CAUSE A FEW SHOWERS ACROSS MHT-ORH-BAF-BDL WEDNESDAY AFTERNOON. LOW
PRESSURE OFFSHORE WILL BRING LOWER CLOUDS AND POSSIBLY SHOWERS TO
THE CAPE AND ISLANDS. OTHERWISE...WEDNESDAY THROUGH FRIDAY LOOK DRY
AND COOL WITH AN EASTERLY FLOW. THE WINDS SHOULD COME AROUND TO
SOUTHWEST ON SATURDAY WITH CONTINUED DRY WEATHER.

&&

.MARINE...
IN THE SHORTER TERM...SCA ISSUED FOR SOME OF THE EASTERN WATERS WHERE
SEAS SLOWLY BUILDING AND GUSTS OF 20-27 KTS. SLOWLY WORSENING
CONDITIONS THROUGH TUE EVENING. SCA HAS HIGH PROB VERIFICATION BY TUE
IN WATERS E OF CAPE.

SCA MAY NEED EXPANSION TUE AFTN OR NIGHT FOR WATERS S OF NEW ENGLAND.

INCREASING E/NE SWELL WILL RESULT IN AN INCREASED RISK OF RIP
CURRENTS FOR EAST FACING BEACHES TUESDAY.

IN THE LONGER TERM...
EAST TO NORTHEAST WINDS THROUGH MIDWEEK WITH SPEEDS AT OR GUSTING TO
SMALL CRAFT LEVELS WEDNESDAY-THURSDAY. HIGH PRESSURE THEN BUILDS
OVER THE WATERS AND SHOULD DIMINISH THE WINDS FOR FRIDAY AND
SATURDAY. THE CONSTANT EAST AND NORTHEAST FLOW WILL BUILD A 5 TO 7 FOOT
SWELL WEDNESDAY-THURSDAY. THIS WILL DIMINISH AS THE WINDS LIGHTEN AND
SWITCH TO SOUTHWEST ON FRIDAY AND SATURDAY.

&&

.TIDES/COASTAL FLOODING...
SURGE SLOWLY BUILDING THIS AFTN AT BOS/ACK TO BTWN 0.4 TO 0.7 FT.

ASTRO TIDES ARE COMING UP NOW AND WE WILL HAVE TO WATCH THE 8 FOOT OCEAN
SWELL WELL E OF CAPE COD EVENTUALLY ARRIVING MIDWEEK AND COMBINING WITH
PERSISTENT NE WIND CAUSING A 1 FT SURGE AND POSSIBLE MINOR SPLASHOVER
AT THE TIMES OF HIGH TIDE THE E MASS COAST. BEACH EROSION COULD BECOME
NOTICEABLE ON OUTER CAPE COD TUESDAY AFTN DUE TO THIS LARGE OCEAN LOW
PRESSURE SYSTEM.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 5 AM EDT
     WEDNESDAY FOR ANZ250-254.

&&

SYNOPSIS...DRAG/WTB
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...WTB
AVIATION...WTB/DRAG
MARINE...WTB/DRAG
TIDES/COASTAL FLOODING...DRAG
Hazardous weather outlook, Jun 11, 4:36 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
436 PM EDT MON JUN 11 2007

CTZ002>004-MAZ002>021-023-024-026-NHZ011-012-015-RIZ001>008-122045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
436 PM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING FROM THE EAST SLOPES
OF THE BERKSHIRES THROUGH THE CONNECTICUT VALLEY AND CENTRAL HILLS.
ANY THUNDERSTORMS THAT FORM MAY CONTAIN SMALL HAIL. SEVERE WEATHER IS
NOT EXPECTED...BUT ANY THUNDERSTORM CARRIES A RISK OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON IN THE
INTERIOR. ANY THUNDERSTORMS THAT FORM MAY CONTAIN SMALL HAIL. SEVERE
WEATHER IS NOT EXPECTED...BUT ANY THUNDERSTORM CARRIES A RISK OF
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-MAZ022-122045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-BARNSTABLE MA-
436 PM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND
COASTAL WATERS.

.DAY ONE...TONIGHT

INCREASING EAST SWELL TONIGHT MAY BRING A MODERATE RISK OF RIP
CURRENTS ON EAST FACING BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN INCREASED RISK OF RIP CURRENTS WILL CONTINUE TUESDAY AND
WEDNESDAY ON EAST FACING BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WTB

In the hours before

Special weather statement, Jun 11, 6:02 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
602 PM EDT MON JUN 11 2007

MAZ003-004-112230-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
602 PM EDT MON JUN 11 2007

AT 559 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL UP TO THE SIZE OF DIMES OVER ATHOL...OR ABOUT 18 MILES
SOUTHWEST OF JAFFREY...MOVING SOUTHWEST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...ORANGE BY 610 PM EDT...NEW SALEM BY
620 PM EDT...SHUTESBURY AND 8 MILES EAST OF LEVERETT BY 630 PM EDT.
EXPECT BRIEF HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND
LIGHTNING WITH THIS STORM.

MLE

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:28 PM EDTSevere Thunderstorm WarningBOXWorcester47 min
Jun 11, 6:57 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire48 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.